Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Statins increase risk of cataracts, says latest study

  • Print
  • Comment
  • Save

Long-term statin use increases the risk of developing cataracts, suggest an analysis of over 45,0000 patients published today in JAMA Ophthalmology.

Researchers matched 6972 statin users with nonusers and looked at the risk of developing cataracts over seven years. Statin users had to have been on the drugs for more than 90 days; simvastatin was prescribed in almost three-quarters of the patients.

The initial analysis showed a 9% increase in cataracts among statin users. But in a secondary analysis - of patients with no comorbidities at baseline - the risk of developing cataracts was 29% higher in the statin users. Results were consistent regardless of whether patients had been taking statins for two, four, or six years, authors note.

The analysis is the latest in a conflicting series of studies - with some suggesting an increased risk of cataracts with statin use while others appear to show a beneficial effect of statins on cataract risk.

The results of another meta-analysis were presented at the European Society of Cardiology 2013 Congress earlier this month, suggesting a 20% lower rate of cataracts with statin use compared with no statin use, with a more pronounced benefit seen when statins were started in younger patients.

 

Have your say

  • Print
  • Comment
  • Save